Narrow Results Clear All
Search results for ""
Cases & Commentaries
- Web M&M
Saul N. Weingart, MD, PhD; August 2006
In the office, a man with diabetes has high blood sugar, and the nurse practitioner orders insulin. After administration, she discovers that she has injected the insulin with a tuberculin syringe rather than an insulin syringe, resulting in a 10-fold overdose.
Journal Article > Study
Walsh KE, Dodd KS, Seetharaman K, et al. J Clin Oncol. 2009;27:891-896.
Medication errors in patients with cancer are a known safety concern, both with chemotherapy orders and with potential drug interactions and duplicate prescriptions. This study examined nearly 1500 adult and pediatric outpatient visits involving 12,000 medications to describe the prevalence and potential prevention strategies for medication errors. Error rates were found to be 7.1% in the adult visits and 18.8% in the pediatric visits with more than half of all errors occurring during administration. The latter finding was notable because investigators discovered that administration errors often resulted from confusion over two sets of orders written at different times. The authors advocate for greater attention to and communication about error prevention strategies given the trend toward cancer treatment in the outpatient setting.